MAUDE Adverse Event Report: COOK INC NESTER PLATINUM EMBOLIZATION MICROCOIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC NESTER PLATINUM EMBOLIZATION MICROCOIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Codes Unraveled Material (1664); Difficult to Advance (2920)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 05/01/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
It was reported a nester platinum embolization microcoil was difficult to deploy during a left renal artery embolization procedure.The physician accessed the left common femoral artery and placed a 6 fr short sheath for access.An 0.035 wire guide was then advanced into the aorta and an aortogram identified and aided in selection of the left renal artery.A 6fr support sheath was placed for support.An angiographic catheter and wire guide were advanced through the support sheath and advanced into the left renal artery.The wire guide was exchanged.Over the wire and through the angiographic catheter, a 2.4 fr microcatheter was placed in the renal artery.The wire was removed and coiling of the left renal artery commenced with competitor coils.After several coils were placed, advancement of an upsized 6mm x 14cm nester microcoil was attempted, however the physician did not like the placement and therefore removed the coil using the microcatheter.The microcatheter was then reintroduced and placement of a downsized 4mm x 14cm nester coil was attempted using a wire guide.When the coil was positioned at the very distal end of the microcatheter, about 3-5 cm of coil remained in the catheter and could not be pushed further.Flushing with a 3 cc catheter was attempted but was unsuccessful.At this time, the physician attempted to try to extract the 4mm coil using an endovascular snare.The physician was able to grab the coil, but as it was being removed, it "seemed to unravel on itself." the coil got stuck in the angiographic catheter and a small piece of the coil was pulled through the aorta and into the right common iliac artery.The coil remains there.The patient is currently on an aspirin regiment and is scheduled for a ct exam.Additional details regarding patient outcome have been requested but are currently unknown.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information received 13jul2022 verifying that the catheter was flushed between each coil deployment.It was also confirmed that the physician attempted to extract the unraveled coil but failed to do so.Future intervention is planned for a nephrectomy and extraction of the remaining coil.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation: evaluation.It was reported by a physician of (b)(6)hospital (houston, usa) that on 01may2022 a nester platinum embolization microcoil (rpn: mwce-18-14-4-nester-01; lot#: 13916357) was difficult to advance and subsequently unraveled.The device was required for left renal artery embolization in 40-year-old female patient.Access was gained via the left common femoral artery (cfa) then the physician advanced a 6fr sheath (flexor ansel; rpn and lot# unknown) and 0.035¿ wire guide (glide wire; manufacturer and model unknown) into the aorta and performed an aortogram.After identifying and access the left renal artery, the user placed multiple competitor coils into the vessel.Then the user attempted to place a 6 mm x 14cm cook nester microcoil, but placement was not satisfactory, so the coil was removed utilizing a 2.4 fr microcatheter from another manufacturer.The microcatheter was reinserted and a competitor¿s wire guide was used to attempt deployment of the complaint microcoil into the renal artery.However, about 3-5cm of the coil could not be advanced out of the distal tip of the catheter.The user then attempted flushing with a 3cc catheter, but this was unsuccessful, so a competitor's snare was obtained to retrieve the coil.The coil was grasped with the snare, but as the device was being removed, the coil unraveled and became stuck in the angiographic catheter.The user then ¿managed to pull down a thin piece of the coil through the aorta and into the right common iliac artery¿; the majority of the 4mm coil remains in the kidney and the rest tracks down the aorta and into the right common iliac artery.The patient is currently on an aspirin regimen and is scheduled for a ct exam.Surgery to perform a nephrectomy and extraction of the remaining coil parts is anticipated.No other adverse events were reported due to this occurrence.Reviews of the documentation, including the complaint history, device history record, instructions for use (ifu) and manufacturing instructions of the device, were conducted during the investigation.The complaint device was not returned for evaluation; therefore, no physical examinations could be conducted.However, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are currently in place to identify this failure mode prior to distribution.A review of the device history record (dhr) for lot 13916357 found no relevant nonconformances that could have contributed to the reported failure.A database search for found one other complaint associated with this lot number related to this occurrence (mfg.Report reference #: 1820334-2022-01139).Cook also reviewed product labeling.The current instructions for use [t_nec2_rev0] state the following: "instructions for use: 2.Push the loading cartridge completely into the delivery catheter.3.Advance the luer lock connector fitting toward the catheter hub and lock into place.4.Use the pusher stylet to load the nester embolization microcoil into the delivery catheter.Note: the stylet must be pushed as far as possible into the loading cartridge to ensure proper loading.Remove the pusher stylet and loading cartridge.5.To obtain secure placement of the nester embolization microcoil, we recommend the use of the pusher stylet to push the microcoil further into the delivery catheter." evidence gathered upon review of the dmr, product labeling and dhr, does not indicate the device was manufactured out of specification.There is no evidence of nonconforming material in house or in the field.Based on the information provided, no returned product and the results of our investigation, it was concluded that a component failure unrelated to manufacturing or design deficiencies contributed to the event.The appropriate personnel have been notified.Per the risk assessment no further action is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
NESTER PLATINUM EMBOLIZATION MICROCOIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key14476708
Report Number1820334-2022-00957
Device Sequence Number4680833
Product Code KRD
UDI-Device Identifier00827002473270
UDI-Public(01)00827002473270(17)260517(10)13916357
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K153778
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/17/2026
Device Model NumberN/A
Device Catalogue NumberMWCE-18-14-4-NESTER-01
Device Lot Number13916357
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/04/2022
Supplement Date Received by Manufacturer07/13/2022
02/03/2023
Initial Report FDA Received Date05/23/2022
Supplement Report FDA Received Date07/21/2022
02/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/17/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
0.035 GLIDE WIRE; 2.4FR PROGRATE MICROCATHETER; 6FR FLEXOR ANSEL SHEATH; 6FR SHORT SHEATH; 6MM X 14CM NESTER COIL; BOSTON SCIENTIFIC 0.018 X 5MM INTERLOCK COILS; FATHOM WIRE; SOS 1 ANGIOGRAPHIC CATHETER
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age40 YR
Patient SexFemale
Patient Weight47 KG